North Dakota, 2006

Lightning Strike in North Dakota, August 9, 2006

August 9, 2006 · NWS BIS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 10:14 AM CST, 41 minutes earlier.

Area forecast discussion, Aug 9, 10:14 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT WED AUG 9 2006

.DISCUSSION...
COMPLEX PATTERN IN PLACE THIS MORNING...WITH MAIN DRIVING FORCE
BEHIND CONVECTION EXTENDING ALONG A WEAK 850MB FRONT FROM NW-SE
ACROSS THE STATE LIKELY UPPER DIFFLUENCE ASSOCIATED WITH AN 85KT
JET MAX SAMPLED BY THE UNR UPPER AIR SITE THIS MORNING. 12Z
BISMARCK SOUNDING DATA SHOWED OVER 2000 J/KG OF MUCAPE...SO THE
ISO SVR HAIL WE HAVE HAD WILL LIKELY CONTINUE WITH THE STRONGER
CORES. THE BIG DOWNSIDE TO MORE SIGNIFICANT SVR WX THIS MORNING IS
THE LACK OF DEEP LAYER SHEAR WITH 0-6KM BULK SHEAR VALUES OF 20KTS
OR LESS.

THE LACK OF SHEAR WILL ONLY BE ONE OF MANY PROBLEMS IN PLAY FOR THE
POTENTIAL FOR AFTERNOON REDEVELOPMENT. TYPICALLY A MOIST E OR SE
FLOW WOULD INITIATE QUITE A BIT OF CONVECTION IN SW ND GIVEN THE
MOISTURE GRADIENT AND WEAK CONVERGENCE IN SE MT. THE PROBLEM THOUGH
IS THAT WE WILL HAVE AT LEAST SOME WEAK SUBSIDENCE ALOFT AS THE
UPPER JET STRENGTHENS TO OUR SE...AND IN FACT THE 12Z NAM PORTRAYS
S/W RIDGING ALOFT. PLUS NO REAL PRESSURE FALLS ARE APPARENT...
WITH THE STRONGER WAVE BACK IN MT LIKELY TO EVENTUALLY REDEVELOP A
SFC LOW AND FOCUS THE MOST CONVERGENCE TOO FAR WEST FOR CONVECTION
TO REACH HERE BY 00Z.

COUNTERING THIS OF COURSE WILL BE A MODERATELY UNSTABLE AND ONLY
WEAKLY CAPPED AIRMASS. MODIFYING SOUNDINGS YIELDS OVER 2000 J/KG OF
SBCAPE WITH STEEP MID LVL LAPSE RATES AND PW VALUES OF 1.30 INCHES
OR MORE BY 21Z ACROSS PRETTY MUCH ALL OF THE FCST AREA. DESPITE THE
QUESTIONS OUTLINED ABV...WE WILL RETAIN SCT THUNDER IN MOST AREAS
WITH LOW LVL BNDRYS LIKELY FOCUSING AT LEAST SOME NEW TSTMS BY 22Z
OR 23Z. THIS HAPPENED IN MT THE PAST TWO DAYS AND SEE NO REASON FOR
IT NOT TOO NOW. MULITCELLS WITH SOME HAIL AND WIND /ALONG WITH LOCAL
+RA/ THE MAIN THREAT...THOUGH AN ISOLATED SUPERCELL IS POSSIBLE...
ESPECIALLY IN THE SW AND SC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/TWH
Hazardous weather outlook, Aug 9, 3:36 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT WED AUG 9 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE
SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL
PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 9, 7:02 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 AM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             3 S WILTON              47.12N 100.78W
08/09/2006  E0.88 INCH       BURLEIGH           ND   LAW ENFORCEMENT

&&

HW
Local storm report, Aug 9, 7:10 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 AM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HAIL             BISMARCK                46.81N 100.77W
08/09/2006  E0.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            OCCURRED AT THE BISMARCK AIRPORT.

&&

CP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burke

When
August 9, 10:55 AM CST to 11:05 AM CST
Where
Burke County, 7 mi NE of Northgate
Property damage
$11,000
Reported by
NEWSPAPER
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Lightning struck a 2005 Chevrolet Duramax diesel pickup truck with two male occupants inside. According to newspaper reports all of the lights came on and the horn started blowing. The radio antenna was blasted off its mount and the top passenger side of the cab was burned. One of the occupants said sparks were flying and bouncing around the bed of the truck and there was a smell of smoke. The trucks electrical system was destroyed. Neither occupant was injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528725.